Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Neurol. 1996 May;39(5):579-84.

Obesity and endocrine disorders in women taking valproate for epilepsy.

Author information

  • 1Department of Neurology, University of Oulu, Finland.

Abstract

We recently reported the frequent occurrence of polycystic ovaries and hyperandrogenism in women taking valproate for epilepsy, especially when the medication was started before the age of 20 years. In the present study we evaluated the association of obesity and hyperinsulinemia with valproate-related polycystic ovaries and hyperandrogenism in women with epilepsy. Sixty-five women participated in the study. Twenty-two received valproate monotherapy and 43 received carbamazepine monotherapy. In addition to clinical examination, vaginal ultrasonography was performed to determine ovarian size, and the concentrations of serum sex hormones, insulin, insulin-like growth factor 1, and the insulin-like growth factor-binding proteins 1 and 3 (IGFBP-1 and IGFBP-3) were measured. Fifty-nine percent of the women on valproate were obese, and in a retrospective analysis an indisputable weight gain (mean, 21 kg; range, 8-49 kg) was found in 50% of the women taking valproate. Fourteen (64%) of the women on valproate had polycystic ovaries, hyperandrogenism, or both. These women were obese, and in addition to elevated serum androgen levels, they had high concentrations of fasting serum insulin and low levels of serum insulin-like growth factor-binding protein 1. Valproate therapy for epilepsy is associated with weight gain during treatment in approximately 50% of women patients. The weight gain can be progressive, and is associated with hyperinsulinemia and low serum levels of insulin-like growth factor-binding protein 1, which may lead to hyperandrogenism and polycystic ovaries.

Comment in

PMID:
8619542
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk